Oklahoma, 2022Wildfire in Oklahoma, February 15 to 17, 2022
February 15 to 17, 2022 · NWS AMA · 1 event in 1 county or zone
Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Oklahoma Panhandle on February 15th. A large wildfire developed in Beaver County in the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Oklahoma Panhandle on February 15th. A large wildfire developed in Beaver County in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 15, 12:24 PM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Feb 15, 12:24 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1224 PM CST Tue Feb 15 2022
.AVIATION...
SW flow will maintain dry conditions through the current forecast
period with generally VFR conditions expected. Main concern will
be associated with strong wind fields associated with a strong
PGrad caused by low pressure to the north of the region. This will
lead to breezy to windy conditions this aftn and tomorrow, but
will also produce a vigorous low level jet during the overnight
hours with 45-50 kt SW winds between 1000 and 3000 feet AGL. A
cold front will near the OK Panhandle Wed aftn before stalling
temporarily. Proximity of this front could be problematic mainly for
GUY wind direction forecasts on Wed.
Gittinger
&&
.PREV DISCUSSION... /Issued 532 AM CST Tue Feb 15 2022/
AVIATION...
12Z TAF Cycle
VFR conditions will prevail at the three TAF sites with only
scattered to broken high level cloudiness expected. Southwest
winds 5 to 15 knots will increase by 15Z to 17Z today to around 20
to 30 knots with gusts near 35 to 40 knots. The southwest winds
will diminish after 00Z to 03Z Wednesday to around 10 to 20 knots.
Low level wind shear will impact the three TAF sites after 07Z to
09Z Wednesday around 45 to 50 knots.
Schneider
PREV DISCUSSION... /Issued 404 AM CST Tue Feb 15 2022/
SHORT TERM...Today and Tonight
Zonal upper flow early today quickly transitions to southwesterly
by this afternoon through tonight. Increasing high level
cloudiness this morning through early to mid afternoon and then
clearing skies expected by late today through tonight. No
precipitation through tonight.
Surface low over eastern/southeastern Colorado with an associated
surface trough extending south across eastern New Mexico today
will deepen and allow for downsloping southwesterly winds to
increase by this afternoon to around 20 to 30 mph with higher
gusts. The considerable high level cloudiness expected today could
inhibit the mixing process somewhat, however still feel expect the
wind speeds to not be affected much by the higher clouds. Max
temps will be unseasonably warm today with Dalhart and Borger
forecast to be close to record highs today. Cold front forecast to
push south to near the Oklahoma Panhandle by 12Z Wednesday.
Schneider
FIRE WEATHER...
Today...
Downsloping 20 foot southwesterly winds increasing to around 15 to
25 mph or 20 to 30 mph with gusts near 35 to 40 mph by midday
today will result in critical fire weather conditions across all
of the Panhandles. The Red Flag Warning remains in effect today
until 01Z Wednesday. Relative humidity values this afternoon are
forecast to be as low as 7 to 9 percent across most of the
Panhandles today with Max RFTI values as high as 5 to 7 across the
western and northern Panhandles. The RFTI values today will be
both RH-driven and also wind-driven. ERC's are forecast to be in
the 70th to 89th percentile over most of the forecast area except
for 90th to 96th percentile over the southeastern Texas Panhandle.
The LLTR is forecast to be across eastern/southeastern New Mexico
and the northwest two-thirds or so of the Panhandles today.
Schneider
LONG TERM...Tomorrow through Monday...
Tomorrow morning the cold front will be just about at the
Kansas and Oklahoma Panhandle border. As the upper level system
digs south across Arizona and into New Mexico Wednesday, a lee low
will develop in northeast New Mexico with breezy southwest winds giving
way to good warm air advection and highs getting into the 60s and
70s across much of the Panhandles. Heading into the afternoon
hours, a sharp dryline will setup across the east/southeast Texas
Panhandle and retrograde west through the afternoon into the south
central Texas Panhandle with a potential for dewpoints in the
40s ahead of the boundary. The better low level moisture will
remain east with dewpoints getting into the 50s and 60s across
Oklahoma. However, a strong to severe storm or two cannot be ruled
out across the eastern Texas Panhandle tomorrow evening and into
the late hours ahead of the cold front. A brief period of
instability with MLCAPE values around 1000 J/kg, along with modest
shear and steep lapse rates will give way for the potential of
severe hail up to 1 inch and 60 mph wind gusts possible.
As the upper trough swings into the Southern Plains late tomorrow
night, the surface low will be pushed farther east and allow for
the front to dive south across the Panhandles. Temperatures will
quickly drop from north to south late tomorrow night into the
early morning hours Thursday. Any ongoing precipitation will
transition to snow, with potentially a brief period in the eastern
Panhandles of freezing rain during this transition. However, at
this point there does not appear to be any concerns of
accumulating ice as temperatures will continue to quickly drop
during these early morning hours. The best moisture supply will be
ahead of the upper trough in the northern and eastern Panhandles.
As the system digs across the Texas Panhandle, some models
attempt to close the upper low which will help to wrap some of the
moisture around the north side and clip the northeast Panhandles
Thursday morning. This wrap around moisture may lead to an
increase in snowfall totals. Overall, snowfall totals range from
1 to 3 inches across the northeast Panhandles, while the remainder
of the Panhandles are more likely to see less than an inch.
Snowfall timing will mostly be after midnight tomorrow and into
Thursday morning with precipitation ending quickly before Thursday
afternoon as the upper level system quickly continues to push
farther northeast out of the area.
Windy conditions are expected to continue behind the surface low
with strong north winds following the frontal passage early
Thursday morning and continuing through most of the day. Cold air
will continue to filter in Thursday and with potential snow on the
ground, highs are likely to not warm much above the 30s. Areas
with lower snowfall amounts will have a better shot at attempting
to warm into the lower 40s.
The trend through the weekend will be southwest surface winds with warming
temperatures and highs returning to the 60s and 70s by early next
week. Breezy winds are possible with a few lee lows forming in
southeast Colorado Sunday and Monday. Otherwise, dry conditions
are expected through early next week.
Rutt
FIRE WEATHER...Tomorrow, Sunday and Monday...
Elevated to near critical fire weather conditions are possible
across the southern Texas Panhandle tomorrow with warm, dry and
breezy conditions ahead of the cold front late tomorrow night.
Twenty foot southwest winds of 15 to 25 mph with minimum relative
humidity values in the lower teens are expected through the
afternoon hours tomorrow. Fuels continue to remain dry and
susceptible to fires with little precipitation recently.
Looking ahead to the end of the weekend and into early next week,
southwest breezy twenty foot winds and dry conditions return to
the Panhandles. Depending on the amount of precipitation the
Panhandles can get Wednesday into Thursday may play a role in the
some recovery of the fuels. However, at this point elevated fire
weather conditions do seem possible both Sunday and Monday.
Rutt
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 8 PM CST this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
OK...Red Flag Warning until 8 PM CST this evening for the following
zones: Beaver...Cimarron...Texas.
&&Hazardous weather outlook, Feb 15, 3:18 PM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
318 PM CST Tue Feb 15 2022
OKZ001>003-TXZ001>020-317-161015-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
318 PM CST Tue Feb 15 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Critical fire weather conditions will continue for all of the
Texas and Oklahoma Panhandles due to strong winds, low relative
humidity values, and receptive fuels. A Red Flag Warning remains
in effect until 8 PM this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Elevated to critical fire weather conditions are possible for the
Texas and Oklahoma Panhandles Wednesday. A fire weather watch is
in effect for the southwest Texas Panhandle. Elevated to critical
fire weather conditions will be possible again across parts of the
Panhandles Sunday and Monday.
Accumulating snow will be possible in the early morning hours
Thursday through Thursday noon, with the northeastern Panhandles
the most favored area for accumulating snow.
Strong to severe thunderstorms will be possible late Wednesday
night for the southeastern Texas Panhandle. Large hail and
damaging thunderstorm winds will be the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible across the southeastern Texas
Panhandle late Wednesday night.
Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions this evening and
Wednesday and again on Sunday and Monday.
Wildfire, Beaver
- When
- February 15, 3:55 PM CST to February 17, 6:27 PM CST
- Where
- Beaver forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
OFS Suppression Group assisted multiple Beaver County Fire Departments on this 850 acre fire near Bryans Corner. Two residences and eight outbuildings were lost. Control lines have been completed at this time and resources will be checking the fire regularly. The two homes that were lost were abandoned. The fire was south of the Balko school about a mile and extended 3 miles further south. About 100 personnel were involved. No cause was determined. The fire started just south of road Hollow E0300 between roads Hollow N1270 and Hollow N1280. Or, 5 SW of Balko OK (Lat: 36.57253 N; Lon: -100.73215 W).
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in California, February 15, 20221 injured · $15,000 · 52 kt wind · 4 events
- High Surf in Hawaii, February 15 to 17, 202213 events
- Heavy Snow and High Wind in California, February 15 to 18, 2022$10,000 · 64 kt wind · 12 events
- Winter Storm and Heavy Snow in Alaska, February 15 to 18, 202211 events
- Heavy Snow and High Wind in New Mexico, February 15 to 17, 202269 kt wind · 8 events
- High Wind in California, February 15, 202266 kt wind · 3 events
- Drought in Kansas, February 15 to 28, 20222 events
- Dust Storm and High Wind in California, February 15, 202252 kt wind · 2 events
- Drought in Hawaii, February 15 to 22, 20222 events
- Winter Storm in Wyoming, February 15 to 16, 20222 events
- Winter Storm in Montana, February 15 to 16, 20221 event
- Strong Wind in Nevada, February 15, 2022$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010514.